Background: Cyclosporin A (CyA) is a potent immunomodulatory agent with a wide range of applications. Despite its therapeutic value, multiple adverse effects of CyA have been identified. This case report describes eruption cyst formation as a possible adverse effect of CyA administration during tooth eruption in a boy treated with CyA as a consequence of a cardiac transplantation. The clinical diagnosis of eruption cyst was confirmed by histopathological examination.
Treatment: The periodontal treatment consisted of supragingival and subgingival scaling, followed by surgical removal of the tissues overlying the crowns of the teeth associated with eruption cysts, and flap surgery in the region of gingival overgrowth. The patient was then placed on quarterly periodontal supportive therapy and his immunosuppressive medication was switched from CyA to tacrolimus.
Results: Twenty months after therapy, neither new cyst formation nor recurrence of gingival overgrowth was registered.
Conclusion: Formation of an eruption cyst may be an adverse effect of CyA in children with erupting teeth.